Hail, Colfax
- When
- June 6, 11:35 AM MST to 11:40 AM MST
- Where
- Colfax County, Cimarron
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.510, -104.910
A moist backdoor cold front pushed southwest across the eastern plains and through the central mountains. Strong instability and sufficient low level shear set the stage for a significant round of severe weather across eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A moist backdoor cold front pushed southwest across the eastern plains and through the central mountains. Strong instability and sufficient low level shear set the stage for a significant round of severe weather across eastern New Mexico. Storms began to form during the early afternoon hours with many cells becoming severe by midday. Several storms produced large hail, strong winds, and a few tornadoes. A powerful storm near Maxwell produced hen egg size hail and significant damage to cars and windows. A supercell thunderstorm that developed near Ranchvale and progressed across the north side of Clovis produced a tornado in Ranchvale and widespread wind and hail damage in Clovis. An impressive 79mph wind gust was reported at Cannon Air Force Base. The NMSU Agricultural Science Center suffered major damage to crops, buildings, and vehicles from hail. Thunderstorms continued in the northeast portion of the state into the following morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:45 AM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1145 AM MDT FRI JUN 6 2014 .AVIATION... 18Z TAF CYCLE MVFR CIG ACROSS NE AND EC NM WILL BURN OFF PRETTY QUICKLY THROUGH 1930Z. STORMS FIRING UP OVER THE NORTH CENTRAL MTNS WILL PROGRESS EASTWARD TODAY. STORMS APPEAR TO BE HIT AND MISS BUT THE POTENTIAL EXISTS FOR DIRECT IMPACTS AT LVS/TCC AND ROW. WIND WOULD PROBABLY BE THE BIGGEST IMPACT BUT SOME CELLS WILL BE SEVERE. LARGE HAIL AND SHORT DURATION MVFR CIGS WILL BE POSSIBLE AS THE STORMS PASS. VFR CONDITIONS AT THE OTHER TERMINAL SITES. GAP WIND IS NOT EXPECTED TO BE AS STRONG TONIGHT AS OBSERVED LAST NIGHT BUT THIS WILL BE DEPENDENT ON TS/SH COVERAGE TO THE EAST OF THE CNTRL MTNS. FIGURE AT LEAST BREEZY AT TIMES WITH GUSTS TO 25-30 KT FOR A FEW HRS. SAF AND ABQ WOULD BE IMPACTED. BEST CHANCE FOR MVFR CIGS LATER TONIGHT WOULD BE FOUND ACROSS THE NE CORNER DUE TO A BACK DOOR COLD FRONTAL SURGE. FAR SE AREAS ALSO HAVE SOME MVFR POTENTIAL DUE TO RETURN LOW LEVEL MOISTURE FROM THE GULF. 50 && .PREV DISCUSSION...341 AM MDT FRI JUN 6 2014... .SYNOPSIS... HIGH PRESSURE ALOFT CONTINUES TO DRIFT FARTHER TO THE SOUTHEAST OF NEW MEXICO WHILE A BACK DOOR FRONT HAS USHERED IN SOME MOISTURE TO THE EASTERN HALF OF THE STATE. MUCH OF EASTERN NEW MEXICO WILL OBSERVE UNSTABLE CONDITIONS IN ADDITION TO THE INCREASE IN MOISTURE...AND THIS WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE STORMS THIS AFTERNOON AND INTO THE EVENING. WARM AND DRY CONDITIONS WILL CARRY ON IN THE CENTRAL TO WESTERN PORTIONS OF THE STATE. ANOTHER BACK DOOR FRONT WILL RECHARGE THE MOISTURE IN EASTERN NEW MEXICO LATE SATURDAY INTO SATURDAY NIGHT WITH ADDITIONAL STRONG TO SEVERE STORMS POSSIBLE IN EASTERN NEW MEXICO...ESPECIALLY IN NORTHEASTERN PARTS OF THE STATE. A WEAK DISTURBANCE ALOFT WILL THEN TRACK OVER NEW MEXICO ON SUNDAY WITH MORE SHOWERS AND STORMS BREAKING OUT...PRIMARILY IN EASTERN PARTS OF THE STATE. && .DISCUSSION... STORMS STILL GOING EARLY THIS MORNING AS OF 330 AM MDT AS A MID TROPOSPHERIC UNDULATION TO THE LEE OF THE MOUNTAINS IGNITED SOME ELEVATED STORMS NEAR AND NORTH OF THE FRONTAL BOUNDARY. SUPERCELLULAR STRUCTURE HAS BEEN OBSERVED WITH A COUPLE OF SPLITTING SAN MIGUEL STORMS...AND WILL BE A NEAR TERM CONCERN THROUGH THE SUNRISE AS THESE STORMS PROPAGATE TOWARD THE TX BORDER. MOISTURE HAS SLOSHED INTO THE MIDDLE TO UPPER RIO GRANDE VALLEY OF NM...AND A SHARP DRYLINE HAS BEEN OBSERVED WITH KABQ REPORTING A 50 F DEWPOINT VERSUS THE 30 F DEWPOINT ON THE WEST SIDE OF THE CITY AT KAEG. MOISTURE WILL MIX BACK TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN BY AFTERNOON...BUT MUCH OF THE EAST WILL SUSTAIN SUFFICIENT BOUNDARY LAYER MOISTURE ALONG WITH IMPRESSIVE INSTABILITY AND CAPE. ANY STORMS EAST OF THE MOUNTAINS WILL HAVE POTENTIAL TO TURN STRONG TO SEVERE...BUT HIGHEST RIBBON OF 3000+ J/KG CAPE AND LI'S OF -6 C OR LOWER WILL BE FOUND IN THE NORTHEASTERN QUADRANT AGAIN TODAY. THIS IS ALSO WHERE THE BEST BULK SHEAR WILL BE FOUND...LARGELY A BY-PRODUCT OF MORE SOUTHEASTERLY SURFACE WINDS THAT ARE EXPECTED TO PRECEDE THE NEXT FRONTAL SURGE INTO TOMORROW. NAM12 HAS SOME HIGH 0-3 KM HELICITY VALUES IN THE NORTHEAST LATER TODAY...AND THIS COULD ALSO INCREASE TORNADO THREAT ONCE CELLS INITIATE. A NOCTURNAL SURGE OF MOISTURE TO THE WEST AND SOUTH IS EXPECTED WITH ANY CONVECTIVE COLD POOLS BEING THE PRIMARY DRIVER RATHER THAN SYNOPTIC PROCESSES. ANOTHER EAST WIND WITH MERCURIAL DEWPOINT TRENDS IS ALSO EXPECTED AGAIN INTO ABQ TONIGHT. AS SURFACE HIGH PRESSURE INCREASES IN THE CENTRAL PLAINS OF THE NATION...A REINFORCING BACK DOOR FRONT WILL MAKES ITS WAY TOWARD NE NM SATURDAY. ONCE AGAIN MUCH OF THE EAST WILL BE UNDER THREAT FOR STRONG TO SEVERE CELLS...BUT ESPECIALLY IN THE NORTHEAST. STORMS WILL HAVE ANOTHER GO ON SUNDAY...BUT WITH ADDITIONAL AID FROM A PASSING SHORT WAVE TROUGH THAT WILL GIVE ANOTHER COMPONENT OF LIFT AND INSTABILITY. LOOK FOR ANOTHER ROUND OF STRONG TO SEVERE CELLS IN THE EAST...BUT A FEW GARDEN VARIETY CELLS MAY ALSO DEVELOP WEST OF THE CENTRAL MOUNTAIN CHAIN. TEMPERATURES WILL KEEP A STEADY TREND OF COOLING BY JUST A COUPLE OF DEGREES TODAY THROUGH SUNDAY WITH THE NORTHEAST FALLING A FEW TICKS BELOW AVERAGE. CONVECTIVE POTENTIAL DECREASES BY MONDAY AND INTO THE REMAINDER OF NEXT WEEK. POPS WERE REDUCED SOME...AND MAY NEED TO BE TRIMMED MORE IN SUBSEQUENT SHIFTS. THE FEATURE OF INTEREST WILL BE A DOME OF HIGH PRESSURE SETTING UP OVER THE MEXICAN MAINLAND TO OUR SOUTH. THE ECMWF MODEL DOES INDICATE SOME MOISTURE WILL BE AVAILABLE FOR RECYCLING...BUT COVERAGE WOULD LIKELY REMAIN QUITE SPARSE AND ISOLATED. IT WILL LIKELY BE THURSDAY AND FRIDAY BEFORE THE NEXT BEST CATALYST FOR STORMS ARRIVES IN THE FORM OF ANOTHER BACK DOOR FRONT. 52 && .FIRE WEATHER... IT IS THE TALE OF TWO HALVES ACROSS THE FORECAST AREA. THE DRY HALF AND THE MOIST HALF...WITH A VARIABLE DRYLINE BOUNDARY FLUCTUATING BETWEEN THE MESA WEST OF THE RIO GRANDE AND THE CENTRAL MOUNTAINS EAST OF THE RIO GRANDE. THE POSITION OF THIS BOUNDARY WILL BE THE KEY TO THE SPECIFIC LOCATIONS MOST UNDER THREAT FOR DRY LIGHTNING AND ERRATIC GUSTY WINDS DUE TO ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE NEXT SEVERAL DAYS. WITH MOISTURE SURGES PUSHING THROUGH THE NORTHEAST HIGHLANDS AND EASTERN PLAINS WE HAVE A COMFORTABLE CERTAINTY THE HIGHER HUMIDITIES WILL BRING LOWER MAXIMUM TEMPERATURES AND ATMOSPHERIC STABILITY WILL CAUSE A REDUCTION IN CRITICAL FIRE WEATHER CONDITIONS. HOWEVER...WITH THE CAVEAT THAT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS POTENTIAL WILL BE HEIGHTENED FOR A DRY LIGHTNING THREAT ESPECIALLY ACROSS THE EAST SLOPES OF THE CENTRAL AND NORTHERN MOUNTAINS. TODAY AND TOMORROW...TO THE WEST OF A LINE STRETCHING ROUGHLY FROM CHAMA TO SANTA FE TO ROSWELL...MINIMUM RH VALUES ARE IN THE SINGLE DIGITS AND MAXIMUM TEMPERATURES REMAIN ABOVE CLIMATE NORMALS. THUS CONDITIONS FOR RAPID FIRE GROWTH ARE MORE CONDUCIVE...AS SUBSTANTIATED BY ABOVE NORMAL SUPER HAINES VALUES...MAX MIXING HEIGHTS EXCEEDING 20 KFT...EXTREMELY LARGE VENTILATION RATES AND ATMOSPHERIC THERMAL INSTABILITY. IT IS THE INTERFACE BETWEEN THE ALONG THE DRYLINE BOUNDARY FROM CHAMA TO SANTA FE AND SOUTHEAST THROUGH THE NORTHERN AND CENTRAL MOUNTAINS THAT IS OF MOST CONCERN SINCE THIS WHERE DRY LIGHTNING IS MOST PROBABLE. SUNDAY AND MONDAY THE THREAT SHIFTS FARTHER WEST AS THE LOW LEVEL MOISTURE SURGES PUSHES WEST WITH A BACKDOOR COLD FRONT...SETTING UP A DRY LINE FROM CHAMA SOUTH THROUGH ALBUQUERQUE BEFORE RETREATING EAST TOWARDS THE NORTHERN AND CENTRAL MOUNTAINS MONDAY AND FURTHER EAST INTO THE EASTERN PLAINS TUESDAY. WILL HAVE TO MONITOR CLOSELY ISOLATED THUNDERSTORMS AND DRY LIGHTNING ACTIVITY ACROSS THE SAN JUAN...JEMEZ...SANDIA AND MANZANO MOUNTAINS ON SUNDAY. DRY WESTERLY WINDS DEVELOP ON WEDNESDAY AND THURSDAY THAT EXTENDS A DRYING TREND ACROSS WESTERN AND CENTRAL PORTIONS OF THE FORECAST AREAS WITH SOME AFTERNOON BREEZES. THE DRYLINE SHOULD REMAIN ACROSS THE EASTERN PLAINS ROUGHLY ON A LINE FROM RATON TO SANTA ROSA THEN SOUTHEAST INTO LEA COUNTY DURING THIS PERIOD. 01 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 518 AM MDT FRI JUN 6 2014 NMZ501>540-071200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 518 AM MDT FRI JUN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN EASTERN NEW MEXICO THIS AFTERNOON AND THIS EVENING...ESPECIALLY WITHIN NORTHEASTERN PARTS OF THE STATE. DAMAGING WINDS FROM THUNDERSTORMS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN OF NEW MEXICO OVER THE WEEKEND...ESPECIALLY IN NORTHEASTERN NEW MEXICO. DAMAGING WINDS FROM THUNDERSTORMS AND LARGE HAIL WILL AGAIN BE THE PRIMARY THREATS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITHIN EASTERN NEW MEXICO SHOULD BE ALERT AND READY TO REPORT ANY STRONG TO SEVERE WINDS OR HAIL TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE. YOU CAN SUBMIT YOUR REPORT AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ONTO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
The Pueblo radar (KPUX), 226 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
13 hail, 9 thunderstorm wind, 5 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.
Large hail resulted in broken windows and car damage. Report received via Twitter.
Storm chasers video feed showed funnel cloud development 20 miles west of Grenville.
Trained spotter reported downed telephone pole from thunderstorm wind gusts estimated at 60mph or greater.
Meteorologist reported a supercell thunderstorm producing a tornado for 10 minutes 2 miles northwest of Dorsey Mansion State Monument. No damage was reported.
Storm chaser reported funnel cloud near Pasamonte.
Spotter recorded a gust to 59 mph with a nearby thunderstorm. Wall cloud was also observed.
A CWOP station northwest of Sumner Lake recorded a 59mph thunderstorm wind gust.
The Tucumcari ASOS recorded a 63 mph thunderstorm wind gust.
Supercell thunderstorm spawned a tornado that touched down near Ranchvale. NWS survey revealed the tornado occurred in an open field. Eyewitness accounts disclosed the tornado was short-lived and narrow.
The supercell thunderstorm that produced the tornado near Ranchvale lifted but a powerful rear flank downdraft resulted in damaging straight line winds across Clovis. A tree was blown onto a residence at 121 East Tierra Blanca Road causing a house fire. The roof was blown off Ellison's Barber shop on the northwest corner of 21st and Thorton.
NWS employee storm chasing observed 2 inch diameter hail (hen egg size).
Spotter observed funnel cloud.
The ASOS located at the Cannon AFB recorded a wind gust to 79 mph. During this same time a tornado was reported in the same area. Gust is a result of thunderstorm wind/tornado winds.
Spotter observed intense hail for about 20 minutes with the largest hail up to a quarter. The majority was marble to pea size. After initial hail burst there was a mix of rain and hail with over half an inch or rain recorded.
A spotter positioned northwest of Ranchvale at Curry Road 22 and Highway 277 observed a funnel cloud to his southeast over Ranchvale. Also reported 1.75 inch hail.
School net site recorded a wind gust to 61 mph in association with a severe storm in the area. The same storm produced a tornado so the wind gust could have been either a thunderstorm gust or directly associated with the nearby tornado.
Emergency Manager relayed message from fire chief's son that a funnel cloud was observed near Portales.
An estimated thunderstorm wind gust to 70 mph was reported by a trained spotter. Gusts near and higher then this had been recorded by NWS equipment 10 minutes earlier. There was a tornado in progress at this time.
Observer noted significant swirling dust and 1.25 inch hail.
Golfball sized hail mixed with nickel and quarter sized hail.
High winds from a thunderstorm bent over some trees.
Spotter reported 4 feet of standing water over highway 402 15 miles north of Nara Visa that made road impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyThe tornado archive for New Mexico, 2014Warnings in New Mexico, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510978, 510979, 510980, 510981, 510998, 511006, 510982, 511709, 510999, 510984, 510983, 510985, 511715, 517014, 510986, 511000, 510987, 510988, 511001, 510989, 511002, 510990, 510991, 510993, 510992, 510994, 510995, 510996, 510997, 511005.